| Model Number |
1DLMC201 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Erosion (1750)
| Date of Event |
08/15/2014
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2010: (b)(6): preop diagnosis: ¿large paraesophageal hernia.¿ indication: ¿treatment¿.Implant procedure: laparoscopy.Conversion to upper midline laparotomy and anterolateral thoracotomy.Repair of descending thoracic aorta.Reconstruction of left hemidiaphragm with gore-tex.Open nissen fundoplication.Wedge gastroplasty.[implant: gore® dualmesh® biomaterial, 1dlmc201/(b)(4), 15cm x 19cm x 2mm thick, oval].Implant date: (b)(6) 2010 [hospitalization dates unknown].On (b)(6) 2010: (b)(6).Operative report.Postop diagnosis: large paraesophageal hernia.Anesthesia.Blood loss.Complications.Specimen.Wound classification: ¿type ii-clean-contaminated¿.Procedure: ¿mr.(b)(6) was brought to the operating room and underwent general anesthesia in the supine position.He was intubated with a single-lumen endotracheal tube.He was subsequently prepped and draped in the usual manner for a laparoscopic foregut procedure.We first established intraperitoneal access through the umbilicus in the usual manner.The abdomen was insufflated with co2.The remainder of our ports were placed under direct vision.These were done in the usual manner for port placement.The liver was safely retracted out of the way with a liver retractor.We began our dissection along the lesser curvature and took down first the hepatogastric ligaments in this area.Once this was done, we were able to visualize the hiatus.There was a very large defect present with the majority of the stomach up in the chest.There was, unfortunately, a large amount of adipose tissue in the region and omental fat caught up within the hernia sac that made the dissection quite difficult.We dissected circumferentially around the esophageal hiatus in order to free up the majority of the hernia sac.A number of short gastric arteries were taken using the harmonic scalpel.We had some difficulty up in the mediastinum dissecting this sac and got in what appeared to be a branch of the left gastric artery that was tethered up within the mediastinum.In order to control this, we dissected the left gastric artery at its base.This was ligated in succession with the left gastric vein using an endo gia vascular stapler.Once this was complete we continued our mediastinal dissection.The esophagus was freed up circumferentially.During our dissection within the mediastinum we, unfortunately, encountered some further bleeding up in the area of the aorta and the azygos vein.Some venous bleeding in this position was initially ligated with a 3-0 prolene suture placed laparoscopically.During the dissection of the left lateral surface of the aorta, however, we encountered further bleeding.Unfortunately, we were unable to adequately control this and obtain a visualization with laparoscopic suction.As a consequence, we made the decision to perform an open laparotomy.A laparotomy was performed using an upper midline incision with the scalpel.This was taken from the xiphoid process all the way down to the umbilicus.We compressed the vascular structures in the lower mediastinum, specifically the aorta and the azygos vein, with hand pressure.In this position, unfortunately we were unable to adequately visualize the area where bleeding was occurring, and as a consequence we performed an anterolateral thoracotomy in order to clamp the distal aorta.The thoracotomy was performed using a scalpel in the usual manner.We had adequate perfusion and cardiac output throughout.A clamp was place on the distal aorta, and adequate visualization was now obtained.There were two small puncture holes in the descending aorta that appeared to correspond to the tip of the harmonic scalpel.These were oversewn using interrupted 3-0 prolene sutures.Once this was done, the clamp was taken off the aorta.We had adequate hemostasis.As part of our visualization we had come through the diaphragm down to the level of the hiatus in order to obtain adequate visualization to the descending aorta.Given this, we had what appeared to be too much tension to be able to perform and adequate hiatal repair in the standard manner.As a consequence, we used a gore-tex patch in order to reconstruct a portion of the left hemidiaphragm.This allowed us to release significant tension off the esophageal hiatus in order to perform a hiatal repair with native tissue around the esophagus.Once we had sewn the gore-tex patch in placing using a number of interrupted 0 prolene sutures, a no.50 bougie was placed down the esophagus and into the stomach.There was clearly an element of esophageal shortening present, and we performed a wedge gastroplasty in the usual manner using a number of firings in an endo gia green 45 stapler.With adequate length now in the esophagus, we proceeded with our hiatal hernia repair.We first performed our nissen fundoplication using a total of four sutures of 0 silk with the top two anchored within the adventitial layer of the esophagus.Once this was done, we performed our crural repair.Multiple 0 silk sutures were placed both anterior and posterior to the esophagus in order to reapproximate the crura around the no.50 bougie.Once this was done to an appropriate tension, we examined in the upper abdomen and lower chest for adequate hemostasis.This as indeed the case.The chest incision was closed in the usual manner using pericostal sutures and then the standard closure over the top of this.The abdomen was closed using two looped pds sutures.An ng tube was left in the esophagus and stomach, and this was positioned prior to closure.Sponge and instrument counters for the procedure were correct.Overall, mr.(b)(6) appeared to tolerate the procedure well and was transferred in stable condition up to the intensive care unit.¿ on (b)(6) 2010: (b)(6) clinic.Implant record: ¿lot #: 7027825, cat #: 1dlmc201, patch, dual mesh 2 mm 15 x 19, manufacturer: w l gore co.¿ partial explant preoperative complaints: on (b)(6) 2010: (b)(6): preoperative diagnosis: ¿left diaphragmatic gore-tex patch disruption.Indication: repair.¿ partial explant procedure: redo laparotomy.Drainage of left-side empyema through left hemidiaphragm.Left hemidiaphragm reconstruction.Feeding jejunostomy.Draining gastrostomy.Partial explant date: (b)(6) 2010 [hospitalization dates unknown].On (b)(6) 2010: (b)(6): operative note.Assistant: (b)(6) said.Post operative diagnosis: left diaphragmatic gore-tex patch disruption.Anesthesia: general.Wound classification: ¿type ii- clean ¿ contaminated.¿ procedure: ¿mr.(b)(6) was brought to the operating room and underwent general anesthesia in the supine position.He was intubated with a double-lumen endotracheal tube.He was subsequently placed supine and prepped and draped for redo laparotomy.We opened the patient¿s previous laparotomy incision and extended this down to the umbilicus.There were a number of adhesions present that did take greater than one hour in order to completely free up these structures in the upper abdomen.Once this was done, we were able to place a thompson retractor and safely retract the left lobe of the liver away from the hiatus.Gentle pressure on the left hemidiaphragm, which was significantly loose and pushed up into the left chest, showed evidence of pus emanating from up in the left chest.As a consequence, once we had adequate exposure, we reopened the diaphragmatic patch.There was a large amount of pus that was drained from this cavity.There were also food contents, in particular, pieces of corn, within the left chest.We irrigated this with many liters of warm saline in order to evacuate it.We were not able to effectively evaluate the esophagus up in the left chest given the adhesions present.Given, however, that there had been no evidence of leak on the previous contrast ct scan, we proceeded with draining the left chest above the diaphragm.Two no.10 flat jp (jackson-pratt) drains were left in place after generous irrigation with warm saline.Once this was done, we plicated the diaphragmatic patch by removing a portion of the patch within the middle of it surface.The patch was reclosed again in a transverse manner using interrupted 0 prolene sutures.This was done with significant increase in the tension on the patch and repositioning down within the abdomen.Once this was complete, we carefully inspected the area of the wrap which was intact and clearly below the diaphragm.We did not observe any areas of leakage in this position.As a consequence, we proceeded with performing a draining gastrostomy tube.A no.16 foley was brought across the abdominal wall and inserted within the distal stomach.The balloon was inflated.We used 3-0 silk sutures in order to perform a pursestring suture around the foley catheter.This was tacked up to the abdominal wall in the usual manner.A feeding jejunostomy using a no.16 french biliary t-tube was also put into position.This was done in the usual manner and also tacked to the abdominal wall.The feeding jejunostomy was placed in an appropriate limb of proximal jejunum after identification of the ligament of treitz.Once this was all complete, we proceeded with abdominal closure.The wound was closed using two running large pds sutures and interrupted no.1 ethibonds in order to provide adequate closure.Sponge and instrument counts for the procedure were correct.We had adequate hemostasis.The drains were all tacked to the skin using 0 silk sutures.Overall, mr.(b)(6) appeared to tolerate the procedure well and was transferred in stable condition up to the intensive care unit.¿ pathology: not provided.Partial explant preoperative complaints: on (b)(6) 2014: (b)(6): preoperative diagnosis: ¿thoracoabdominal sepsis with mesh erosion in the stomach.¿ partial explant procedure: egd [esophagogastroduodenoscopy].Exploratory laparotomy.Partial gastrectomy with removal of diaphragm mesh.Takedown of nissen fundoplication.Placement of feeding jejunostomy.Redo left thoracotomy for left lung decortication.Plication and repositing of left hemidiaphragm.Partial explant date: (b)(6) 2014 [hospitalization dates unknown].On (b)(6) 2014: (b)(6): operative note.Assistant: (b)(6).Post operative diagnosis: thoracoabdominal sepsis with mesh erosion in the stomach.Anesthesia: general.Wound classification: ¿type ii- clean ¿ contaminated.¿ procedure: ¿mr.(b)(6) was brought to the operating room and underwent general anesthesia in the supine position.After placement of an epidural catheter, the patient was intubated directly with a double-lumen endotracheal tube.We first began with egd.The esophagus was normal throughout its length with the ge [gastro esophageal] junction sitting at approximately 40 cm from the incisors.Below this, we were able to observe mesh eroding into what appeared to be the fundus of the stomach.It was unclear exactly what the dimensions of the opening were allowing the mesh, but it seemed to encompass the majority of the fundus.Beyond this, the remainder of the stomach was completely normal without any other noted abnormalities as was the first part of the duodenum.On retroflex view, the area of mesh erosion was adjacent to the ge junction but clearly separate from it and the fundus of the stomach.We got a good view again upon bringing the scope back across the ge junction into the esophagus and did not note any other abnormalities.The patient was subsequently prepped and draped in the usual manner for a redo laparotomy.We opened up the abdomen along the lines of the patient¿s previous incision.It took us over one hour in order to completely mobilize all the adhesions present in order to free up the relevant structures.When this was done, it was clear that the fundus of the stomach had an element of mesh erosion up into it from the mesh repair of the left hemidiaphragm.A portion of the fundus of the stomach appeared to be trapped up through the diaphragm and up into the chest.At this point in the procedure, we made the decision to transect across the line of the hemidiaphragm and then repair the stomach.This was done repairing the opening in the stomach using a running 0 silk suture with a second layer of interrupted 0 silk sutures over the top of this.The total size of the incision line along the stomach was approximately 8 cm in length.Once this was done and we were satisfied with our repair, we carefully examined the structures at the ge junction.We took down the wrap in order to visualize the esophagus.With a bougie in place, we partially took down the wrap, however, left it in a toupet-like position as it was not clear that we were going to gain any further mobility on the stomach and enhance our repair by completely taking down the fundoplication.The esophagus underneath this appeared completely normal with a number of centimeters of intra-abdominal neoesophagus present.There was significant scar tissue in this area, and we elected not to do any further dissection at the hiatus in order to prevent any recurrence of the patient¿s prior hiatal hernia.We did have some bleeding from the liver during our dissection, but this was carefully controlled with packing.We did not note other abnormalities.We were able once we had repaired the stomach to completely remove the mesh from the diaphragm by taking down a number of the prolene sutures that were attaching it to the remaining diaphragm.This left a hole containing a portion of the fundus of the stomach extending up into the left chest that we were not able to adequately mobilize from below.We made the decision at this point to complete our abdominal portion of the procedure and do the remainder of the dissection up in the left chest.We did not leave a gastrostomy tube in place, but did place a feeding jejunostomy in the usual manner with a no.16-french biliary t-tube placed in the approximate position of the patient¿s j-tube.We did not note any other abnormalities within the abdomen.The stomach sat nicely in the abdomen and with a number of centimeters of intra-abdominal neoesophagus and no obvious evidence of any adhesions or other abnormalities.The remainder of the small bowel and the colon also appeared normal.At this point, we proceeded with closure of the abdomen.This was done using a number of looped 0 pds sutures and then a number of no.1 ethibond sutures place intermittently in order to reinforce the repair.Once the abdomen was closed, the patient was subsequently reprepped and redraped in order to performed (sic) a redo open left thoracotomy.This was done in a standard posterolateral thoracotomy that was somewhat more posterior than the patient¿s prior incision.Upon entering the chest, there were a number of adhesions present, but we were able to completely free up all the scar tissue around it.Once this was done, we were able to observe a very abnormal diaphragm with a large element of scar tissue contained around it.We opened a portion of the diaphragm in order to identify the portion of the fundus of the stomach that was stuck within it and removed this.This was done once we were able to identify this area, and we completely resected the remaining fundus of the stomach that was present up within the chest.Once we had done this, we performed further dissection of the diaphragm and were able to mobilize enough of it such that it appeared as through we could perform a primary repair by both repositioning and plicating the left hemidiaphragm.This was done using a number of no.1 ethibond sutures placed in an interrupted figure-of-eight manner.Once complete, we were able to position the diaphragm many centimeters below where our original starting point in order to maximize the space present for the left lung to be able to expand into.On resumption of ventilation, we got good reinflation of the remaining left lower lobe and did not have to do any significant decortication beyond this.Once we were satisfied with our decortication and our diaphragm repair, a number of chest drains were left in place.The chest wound was closed in usual fashion.Sponge and instrument counts for this portion of the procedure were correct.Overall, mr.(b)(6) appeared to tolerate the procedure well and was transferred to the recovery room in stable condition.¿ explant preoperative complaints: on (b)(6) 2017: (b)(6): preoperative diagnosis: ¿gastrocutaneous fistula.¿ explant procedure: exploratory laparotomy with extension of incision through left inferior chest wall.Repair of gastrocutaneous fistula.Debridement of subdiaphragmatic abscess cavity.Primary repair of diaphragmatic hernia.Explant date: (b)(6) 2017 [hospitalization dates unknown].On (b)(6) 2017: (b)(6): operative report.Assistant: (b)(6) postop diagnosis: gastrocutaneous fistula.Anesthesia: general.Wound classification: ¿type i ¿ clean.¿ procedure: ¿mr.(b)(6) was brought to the operating room and underwent general anesthesia in the supine position.He was intubated directly with a single-lumen endotracheal tube.He was subsequently prepped and draped in the usual manner for an exploratory laparotomy.We did this using a scalpel in a controlled fashion in order to safely enter the abdomen.We were able to gain access superiorly and extended the incision down through the umbilicus, reopening the patient¿s prior incision.There were a significant number of adhesions present that took us over one hour in order to safely mobilize in order to be able to access the abdomen.There appeared to be an obvious point where the stomach was tethered to the anterior abdominal wall just underneath the costal cartilages on the left-hand side.We opened up a portion of the patient¿s prior incision through the costal margin in order to gain adequate access to this space.There was an obvious gastrocutaneous fistula present that upon taking it down left a hole in the anterior wall of the stomach.This was repaired in two layers using a number of interrupted 3-0 vicryl sutures.The remainder of the stomach appeared nice and pink and healthy.We placed a no.50 bougie down through the esophagus into the stomach in order to fully delineate the anatomy.There appeared to be an obvious abscess tract extending from the gastrocutaneous fistula to the subdiaphragmatic position.There was clear pus within the cavity that was sampled for culture.We irrigated out the abscess cavity and debrided the wall of it in order to take it back to healthy tissue.It did not appear to extend up into the left chest.Inferiorly, however, there was an obvious opening in the inferior portion of the diaphragm with a portion of the colon and the spleen up within it.We carefully dissected these structures in order to bring them back down into the abdomen.We were able to repair the hernia defect primarily with a number of interrupted no.1.Ethibond sutures.We did not use any artificial material as part of the repair.As part of the abscess cavity there was a small piece of mesh including a number of prolene sutures within the nucleus of the cavity present.All of this foreign material along with the infected, abnormal tissue around it was fully debrided.A no.10 flat jp drain was left within the center of the abscess cavity.There did not appear to be any further abnormalities upon full exploration of the abdomen.Inferiorly the small bowel and remaining part of the colon appeared normal.We next proceeded with closure.The abdomen was closed in the usual fashion using a number of looped large pds sutures and a number of interrupted no.1 ethibond sutures in order to reinforce the closure.A wound vac was placed over top of the wound.No 1.Vicryl sutures were used to reapproximate the costal margin and the inferior rib space.We did not at any point enter up into the left pleural space.Overall we had adequate hemostasis.Sponge and instrument counts for the procedure were correct.An ng (nasogastric) tube was left in place and transfixed to the nasal septum.Overall mr.(b)(6) appeared to tolerate the procedure well and was transferred to the recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open hemidiaphragm reconstruction hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh erosion into stomach.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmeshsh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative